face-306159_1280Many weeks ago it was obvious I was in the throes of a flare. I had just had my Benlysta treatment and was not getting better. I was fatigued and swollen, and in pain. For weeks I had been taking lasix to get rid of extra water since I tend to retain a lot of fluid after my Benlysta infusions. I noticed, however, that it wasn’t working the way it used to. I was certainly getting rid of water but I was still poofy.

I saw my rheumatologist after about a week and when she examined me she told me that I was clearly inflamed….not poofy due to water retention. So, then my favourite phrase comes out of my rheumy’s mouth…”I think you’re going to need to go up on the prednisone.” Nooooooo!

I went on a fast taper from 30 mg a day. Glad it was just 30. But…prednisone works. I can’t knock it for doing its job. I can walk, I have more energy, I am less inflamed…..it’s an amazing drug. At the same time, my appetite is crazy and I feel like I am gaining weight in my face and the back of my neck.

Doctors recognise the side effects of corticosteriods and my doctor is very conscious in managing my dose. I had a hip replacement in 2009 which I think was a result of lupus and long-term corticosteriod use.

For all it’s faults it is still an effective way to reduce inflammation and get us on the road to feeling better, faster.